Colorado, 2021Winter Storm and Winter Weather in Colorado, December 29 to 31, 2021
December 29 to 31, 2021 · NWS GJT · 19 events in 19 counties and zones
A broad Pacific trough slowly moved inland across the western United States. Unsettled westerly flow out of this system, paired with a series of embedded disturbances, resulted in a prolonged period of moderate to heavy snow in the higher elevations.
Every event with a place to put it; 19 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.
- Tornadoes
- Tropical storms and surge
- Floods
- Wind
- Hail
- Winter weather
- Heat and drought
- Cold
- Fire, smoke and dust
- Marine and coastal
- Other
Open the live radar over this ground
- Deaths
- 0
- Injuries
- 0
- Property damage
- None recorded
- Crop damage
- None recorded
- Events
- 19
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
A broad Pacific trough slowly moved inland across the western United States. Unsettled westerly flow out of this system, paired with a series of embedded disturbances, resulted in a prolonged period of moderate to heavy snow in the higher elevations. A strong cold front produced heavy snow bands, one of which sat over west-central Colorado for several hours. Winds gusted up to 55 mph in the mountains and up to 40 mph in the valleys. Bitterly cold temperatures moved into the region in the wake of the trough's passage on New Year's Day.
What forecasters said that day
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Grand Junction, CO wrote its last area forecast discussion before the first event at Dec 29, 4:55 PM MST, 1 hour 5 minutes earlier.
Area forecast discussion, Dec 29, 4:55 PM MST, 1 hour 5 minutes before
Area Forecast Discussion
National Weather Service Grand Junction CO
455 PM MST Wed Dec 29 2021
.SHORT TERM...(Tonight through Saturday)
Issued at 257 PM MST Wed Dec 29 2021
The snow generator hasn't given up this afternoon, with bands of
precipitation persistently streaming light showers across the
region. Moisture is soaking through any convective energy it can
tap into, prolonging the longevity of showers beyond what any
guidance originally suggested. HiRes models want to erode through
these band by early evening, and maybe that will be the case with
the surface decoupling after sunset. However, there doesn't
appear to be a definitive end across the entire Western Slope
before the next system rolls in.
A very positively tilted trough will inch closer to the area this
evening and eventually allow a closed low to pinch off the tail
end of the trough over the SoCal coast tonight. The southward
plunge of the SoCal low simultaneously lifts a 110+ kt jet back
overhead, further enhancing zonal flow aloft. Strong winds right
off the deck will support an uptick in orographically generated
snow showers, feeding off a relatively deep dendritic layer
between 700 to 600 mb in conjunction with lingering low-level
moisture. Expect sufficient snowfall rates beginning around 06Z
over the Elkhead and Park Range, Flat Tops, West Elks, San Juans
and Uncompahgre Plateau. For that reason, Winter Storm Warnings
have been issued for said regions and continuing through the
entirety of this event.
The system as a whole sags southeast Thursday, which pushes the
leading edge of the trough axis just upstream our CWA. As a result,
expect an uptick in activity, with precipitation filling in across
the northern two-thirds of the forecast area throughout the day. The
NAM-Nest favors elongated bands stretching from southwest to
northeast along a leading edge of PVA. Training bands favor locally
enhance zones of higher snow totals, which will serve some regions
well ahead an approaching trough. Confidence in placement of these
bands, especially over Northwest Colorado valleys remains low, so
have held off on adding any highlights to these ares for now.
Will note before I proceed, that timing of the following
mesoscale features are likely to change and may need to be fine-
tuned in the next forecast, or two. But, based on current trends,
the progressive eastward track of this system will shift the
aforementioned bands south- southeast Thursday night, following a
region of enhanced upper- level divergence along the jet axis
aloft. Simultaneously, the closed- SoCal low gets absorbed back
into a now broad tough, encompassing the western half of the
CONUS. As the low lifts into southwesterly flow, it will carry a
uptick in Pacific moisture along with. PWATs jump back over 100 to
200% of normal over the Four Corners region/southern valleys,
slamming into the foothills along the San Juans. Excess moisture
and upslope flow lend to a more promising period for enhanced
snowfall ahead of the nearing cold front.
This week's final, and well anticipated cold front is expected to
cross the region Friday into Friday night. This final push will
create some of the most intense snowfall rates through the
entirety of the storm's duration. By Saturday morning, nearly all
valleys will have had a chance to receive accumulating snow, with
bitterly cold northwest flow in its wake. One additional area to
keep a close eye on as we near the end of this system will be the
550 corridor heading south of Ouray. There's an increasing
potential for a Gorge event behind the front passage,
particularly with regard to the timing of the frontal passage
occurring late Friday evening/overnight.
When this is all said and done, we're looking at another round of 1
to 2 feet with pockets of 3+ feet of snow over majority of our
mountain ranges. Southern valleys are in range of 6 to 12 inches,
with decreasing totals towards the New Mexico border. Central
valleys in western Colorado could see another 2 to 4 inches, with
totals reducing as you head downstream the Colorado River.
Northern Valley's currently sit at 2 to 5 inches, though totals
ramp closer to 4 to 8 inches heading up the Upper Yampa River
Valley toward Steamboat Springs. Current Warnings have been issued
for most mountain zones starting tonight at 06Z, with additional
warnings and advisories kick-starting Thursday morning and
afternoon, respectively.
.LONG TERM...(Saturday Night through Wednesday)
Issued at 257 PM MST Wed Dec 29 2021
After what has seemed like weeks of persistent storminess, dry
weather finally returns to the forecast Sunday and Monday as a ridge
of high pressure builds into the Four Corners. The main story during
this period will be the temperatures which will be much below normal
for early January. Despite the core of the coldest air underneath
the mid/upper trough having already exited well to our east (into
the Ohio Valley and Eastern U.S), high pressure overhead will lead
to stout inversions, particularly in the lower valleys where snow is
on the ground. As a result, temperatures will struggle to climb much
during the day and will be quick to plummet at night. In fact, low
temperatures in the higher valleys and mountains will be anywhere
from 10 to 30 degrees below zero Sunday morning. This will no doubt
be some of the coldest air of the season so far. Some other things
to consider when it comes to "inversion season" are the low clouds
and fog that can develop and be exceedingly stubborn to dissipate.
It's difficult to pin point where exactly the low clouds and fog
will set up at this time range, but the typical problem areas like
Gunnison would be decent bets.
On Tuesday and Wednesday, model guidance is keying in on another
disturbance with the potential to impact the Western Slope. Taking a
look at the latest WPC ensemble clusters, the consensus right now is
for a a series of fast-moving shortwaves embedded within a strong
west-northwesterly jet aloft to skirt by to the north of the CWA. As
it stands, most of the moisture and forcing associated with this
system is expected to remain to the north and west with only minor
snowfall expected in the northern Colorado mountains. With that
being said, any shift in the storm track or synoptic set up can
yield drastically different results. We'll continue to monitor the
latest trends as we progress through the weekend and into early next
week. Temperatures will attempt to warm up slightly (particularly in
the higher elevations), though odds are the lower valleys remain
below normal (and perhaps much below normal) through the middle of
next week.
&&
.AVIATION...(For the 00Z TAFS through 00Z Thursday evening)
Issued at 455 PM MST Wed Dec 29 2021
Bands of convectively driven snow continue to pass through many of
the western Colorado terminals this evening, particularly at KRIL,
KEGE and KDRO. Under any snow band, IFR/MVFR conditions will be
the rule with low ceilings and visibility. Expect this activity to
wane overnight, though low ceilings will persist. After a lull,
precipitation ramps back up again late tonight into Thursday
morning as the next system approaches. IFR and MVFR conditions are
likely once again, especially during the afternoon hours, as
precipitation becomes more widespread. Gusty winds will also be an
issue with gusts upwards of 25 knots expected at most of the
mountain TAF sites.
&&
.GJT WATCHES/WARNINGS/ADVISORIES...
CO...Winter Weather Advisory from 5 PM Thursday to 11 PM MST Friday
for COZ005-007-008-014.
Winter Storm Warning from 11 PM this evening to 5 AM MST
Saturday for COZ003-004-009-010-012-013-017.
Winter Storm Warning from 5 AM Thursday to 11 AM MST Saturday
for COZ018-019.
Winter Storm Warning from 5 PM Thursday to 5 AM MST Saturday for
COZ021>023.
UT...Winter Weather Advisory from 11 PM this evening to 5 AM MST
Saturday for UTZ023-025.
Winter Storm Warning from 11 PM this evening to 5 AM MST
Saturday for UTZ028.
&&
SHORT TERM...ERW
LONG TERM...MDM
AVIATION...MDMHazardous weather outlook, Dec 29, 3:07 AM MST, 14 hours 53 minutes before
Hazardous Weather Outlook
National Weather Service Grand Junction CO
307 AM MST Wed Dec 29 2021
COZ001>014-017>023-UTZ022>025-027>029-301400-
Lower Yampa River Basin-Central Yampa River Basin-
Roan and Tavaputs Plateaus-Elkhead and Park Mountains-
Upper Yampa River Basin-Grand Valley-Debeque to Silt Corridor-
Central Colorado River Basin-Grand and Battlement Mesas-
Gore and Elk Mountains/Central Mountain Valleys-
Central Gunnison and Uncompahgre River Basin-
West Elk and Sawatch Mountains-Flat Tops-
Upper Gunnison River Valley-Uncompahgre Plateau and Dallas Divide-
Northwest San Juan Mountains-Southwest San Juan Mountains-
Paradox Valley/Lower Dolores River-
Four Corners/Upper Dolores River-Animas River Basin-
San Juan River Basin-Southeast Utah-Eastern Uinta Mountains-
Eastern Uinta Basin-Tavaputs Plateau-Arches/Grand Flat-
La Sal and Abajo Mountains-Canyonlands/Natural Bridges-
307 AM MST Wed Dec 29 2021
This hazardous weather outlook is for eastern Utah and western
Colorado.
.DAY ONE...Today and Tonight
Snow will continue across the region this morning before activity
tapers off and begins to favor the higher elevations this
afternoon. Activity will begin to increase in coverage and
intensity tonight as the next system approaches from the west.
.DAYS TWO THROUGH SEVEN...Thursday through Tuesday
Moderate to heavy snow will impact the mountains through the end
of the week as a strong system slowly moves through. Light to
moderate snow is also expected in many valley areas. Travel will
be impacted with slick, snowpacked roads and blowing snow
expected. Drier conditions look to finally return to the region
late this weekend and into early next week.
.SPOTTER INFORMATION STATEMENT...
Spotter activation is not expected today or tonight, however
spotters are encouraged to report snowfall amounts to the
National Weather Service in Grand Junction.
In the hours before
Local storm report, Dec 29, 12:07 PM MST, 5 hours 53 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE GRAND JUNCTION CO
1207 PM MST WED DEC 29 2021
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0800 AM SNOW 1 W COLLBRAN 39.24N 107.98W
12/29/2021 M2.5 INCH MESA CO CO-OP OBSERVER
CO-OP OBSERVER STATION CBRC2 COLLBRAN 2SW.
0800 AM SNOW 2 WSW GUNNISON 38.53N 106.97W
12/29/2021 M1.7 INCH GUNNISON CO CO-OP OBSERVER
CO-OP OBSERVER STATION GUNC2 GUNNISON.
1204 PM SNOW 4 E CAMP BIRD 37.97N 107.66W
12/29/2021 E2.5 INCH OURAY CO DEPT OF HIGHWAYS
SWE 0.20 IN.
1205 PM SNOW RED MOUNTAIN PASS 37.90N 107.71W
12/29/2021 E3.0 INCH OURAY CO DEPT OF HIGHWAYS
SWE 0.30 IN.
1206 PM SNOW MOLAS PASS 37.74N 107.70W
12/29/2021 E9.0 INCH SAN JUAN CO DEPT OF HIGHWAYS
SWE 0.80 IN.
1206 PM SNOW COAL BANK PASS 37.70N 107.78W
12/29/2021 E12.0 INCH SAN JUAN CO DEPT OF HIGHWAYS
SWE 1.10 IN.
&&Local storm report, Dec 29, 3:37 PM MST, 2 hours 23 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE GRAND JUNCTION CO
337 PM MST WED DEC 29 2021
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0800 AM SNOW 5 E STONER 37.58N 108.22W
12/29/2021 M12.0 INCH MONTEZUMA CO COCORAHS
COCORAHS STATION CO-MZ-71 DOLORES 16.8 ENE.
0800 AM SNOW 5 N REDSTONE 39.25N 107.24W
12/29/2021 M10.8 INCH PITKIN CO COCORAHS
COCORAHS STATION CO-PT-15 CARBONDALE 10.0 S.
0700 AM SNOW 7 NNW ROCKWOOD 37.60N 107.83W
12/29/2021 M7.8 INCH LA PLATA CO COCORAHS
COCORAHS STATION CO-LP-79 ROCKWOOD 6.9NNW.
0750 AM SNOW 1 WNW EL JEBEL 39.40N 107.11W
12/29/2021 M7.4 INCH EAGLE CO COCORAHS
COCORAHS STATION CO-EG-37 CARBONDALE 5.7E.
0700 AM SNOW 4 NNW MOUNT CRESTED BUT 38.96N 106.99W
12/29/2021 M6.5 INCH GUNNISON CO COCORAHS
COCORAHS STATION CO-GN-18 CRESTED BUTTE
6.2N.
0700 AM SNOW 4 NNW MOUNT CRESTED BUT 38.97N 106.98W
12/29/2021 M6.5 INCH GUNNISON CO CO-OP OBSERVER
CO-OP OBSERVER STATION GTHC2 4.2 N MOUNT
CRESTED BUTTE.
0700 AM SNOW 3 N CEDAREDGE 38.95N 107.94W
12/29/2021 M6.4 INCH DELTA CO COCORAHS
COCORAHS STATION CO-DL-63 CEDAREDGE 3.5 N.
0700 AM SNOW 4 S VALLECITO 37.32N 107.60W
12/29/2021 M5.9 INCH LA PLATA CO COCORAHS
COCORAHS STATION CO-LP-98 BAYFIELD 6.2 N.
0700 AM SNOW 5 S VALLECITO 37.31N 107.60W
12/29/2021 M5.9 INCH LA PLATA CO CO-OP OBSERVER
CO-OP OBSERVER STATION BYFC2 BAYFIELD 7N.
0900 AM SNOW 1 NNE CRESTED BUTTE 38.88N 106.98W
12/29/2021 M5.5 INCH GUNNISON CO CO-OP OBSERVER
CO-OP OBSERVER STATION CBUC2 0.7 NE CRESTED
BUTTE.
0700 AM SNOW 10 WSW CAHONE 37.60N 109.00W
12/29/2021 M5.0 INCH DOLORES CO COCORAHS
COCORAHS STATION CO-DR-3 DOVE CREEK 12.4SSW.
0700 AM SNOW 1 SW PITKIN 38.60N 106.53W
12/29/2021 M5.0 INCH GUNNISON CO COCORAHS
COCORAHS STATION CO-GN-59 PITKIN 1.1SW.
0700 AM SNOW 5 S VALLECITO 37.31N 107.61W
12/29/2021 M5.0 INCH LA PLATA CO COCORAHS
COCORAHS STATION CO-LP-106 BAYFIELD 5.5 N.
0700 AM SNOW 5 S VALLECITO 37.31N 107.61W
12/29/2021 M5.0 INCH LA PLATA CO COCORAHS
COCORAHS STATION CO-LP-113 BAYFIELD 5.2 N.
0800 AM SNOW 5 WSW ARRIOLA 37.41N 108.75W
12/29/2021 M5.0 INCH MONTEZUMA CO COCORAHS
COCORAHS STATION CO-MZ-35 CORTEZ 10 WNW.
0700 AM SNOW 5 WSW DURANGO 37.25N 107.95W
12/29/2021 M4.4 INCH LA PLATA CO COCORAHS
COCORAHS STATION CO-LP-61 DURANGO 4.8WSW.
0700 AM SNOW 2 ENE VAIL 39.65N 106.33W
12/29/2021 M4.3 INCH EAGLE CO COCORAHS
COCORAHS STATION CO-EG-19 VAIL 2.6E.
0700 AM SNOW 4 E VAIL 39.63N 106.29W
12/29/2021 M4.2 INCH EAGLE CO COCORAHS
COCORAHS STATION CO-EG-53 VAIL 3.5 E.
0700 AM SNOW 5 SE HESPERUS 37.23N 107.97W
12/29/2021 M4.2 INCH LA PLATA CO COCORAHS
COCORAHS STATION CO-LP-72 HESPERUS 4.9SE.
0700 AM SNOW 3 E PLATEAU CITY 39.18N 107.92W
12/29/2021 M4.2 INCH MESA CO COCORAHS
COCORAHS STATION CO-ME-133 PLATEAU CITY 3E.
0700 AM SNOW 3 ENE RIFLE 39.56N 107.73W
12/29/2021 M4.1 INCH GARFIELD CO COCORAHS
COCORAHS STATION CO-GF-28 RIFLE 3.2ENE.
0700 AM SNOW 3 NW CATTLE CREEK 39.48N 107.29W
12/29/2021 M4.1 INCH GARFIELD CO COCORAHS
COCORAHS STATION CO-GF-33 GLENWOOD SPRINGS
5.3SSE.
0700 AM SNOW 6 SSE PAGOSA SPRINGS 37.19N 106.98W
12/29/2021 M4.0 INCH ARCHULETA CO COCORAHS
COCORAHS STATION CO-AU-37 PAGOSA SPRINGS 5.8
SSE.
0700 AM SNOW 2 W VAIL 39.65N 106.40W
12/29/2021 M4.0 INCH EAGLE CO COCORAHS
COCORAHS STATION CO-EG-21 VAIL 0.9WNW.
0655 AM SNOW 1 NW EAGLE 39.66N 106.83W
12/29/2021 M3.8 INCH EAGLE CO COCORAHS
COCORAHS STATION CO-EG-51 EAGLE 0.7 NW.
0700 AM SNOW 2 NW GLENWOOD SPRINGS 39.57N 107.35W
12/29/2021 M3.8 INCH GARFIELD CO COCORAHS
COCORAHS STATION CO-GF-40 GLENWOOD SPRINGS
1.7NW.
0700 AM SNOW 1 ENE LOMA 39.20N 108.80W
12/29/2021 M3.8 INCH MESA CO COCORAHS
COCORAHS STATION CO-ME-179 LOMA 0.9 ENE.
0830 AM SNOW 1 SW TRIMBLE 37.39N 107.86W
12/29/2021 M3.7 INCH LA PLATA CO COCORAHS
COCORAHS STATION CO-LP-119 DURANGO 6.9 N.
0700 AM SNOW 1 N OXFORD 37.19N 107.72W
12/29/2021 M3.6 INCH LA PLATA CO COCORAHS
COCORAHS STATION CO-LP-48 IGNACIO 6.9NW.
0700 AM SNOW 1 E CEDAREDGE 38.90N 107.90W
12/29/2021 M3.5 INCH DELTA CO COCORAHS
COCORAHS STATION CO-DL-54 CEDAREDGE 1.3 E.
0700 AM SNOW 5 SW FALFA 37.16N 107.86W
12/29/2021 M3.5 INCH LA PLATA CO COCORAHS
COCORAHS STATION CO-LP-91 DURANGO 7S.
0700 AM SNOW GLENWOOD SPRINGS 39.54N 107.33W
12/29/2021 M3.4 INCH GARFIELD CO COCORAHS
COCORAHS STATION CO-GF-1 GLENWOOD SPGS
0.64S.
0700 AM SNOW 1 SSW DURANGO 37.27N 107.87W
12/29/2021 M3.2 INCH LA PLATA CO COCORAHS
COCORAHS STATION CO-LP-22 DURANGO 0.8SSW.
0800 AM SNOW 5 SW COLONA 38.22N 107.81W
12/29/2021 M3.2 INCH OURAY CO COCORAHS
COCORAHS STATION CO-OR-19 COLONA 5SW.
0600 AM SNOW 3 SW EDWARDS 39.62N 106.65W
12/29/2021 M3.0 INCH EAGLE CO COCORAHS
COCORAHS STATION CO-EG-62 EDWARDS 3.5 SW.
0630 AM SNOW 7 WNW DOVE CREEK 37.81N 109.01W
12/29/2021 M3.0 INCH DOLORES CO CO-OP OBSERVER
CO-OP OBSERVER STATION NTDC2 3.7 E LOCKERBY.
0700 AM SNOW 7 NW PAGOSA SPRINGS 37.34N 107.12W
12/29/2021 M3.0 INCH ARCHULETA CO COCORAHS
COCORAHS STATION CO-AU-45 PAGOSA SPRINGS 7.2
NW.
0700 AM SNOW 6 N SILT 39.63N 107.66W
12/29/2021 M3.0 INCH GARFIELD CO COCORAHS
COCORAHS STATION CO-GF-81 RIFLE 8.9 NE.
0700 AM SNOW 5 E NEW CASTLE 39.58N 107.44W
12/29/2021 M3.0 INCH GARFIELD CO COCORAHS
COCORAHS STATION CO-GF-95 GLENWOOD SPRINGS
6.5 WNW.
0700 AM SNOW 1 NNW STEAMBOAT SPRINGS 40.49N 106.82W
12/29/2021 M3.0 INCH ROUTT CO COCORAHS
COCORAHS STATION CO-RT-28 STEAMBOAT SPRINGS
0.6NNW.
0715 AM SNOW 1 SW MARVEL 37.11N 108.14W
12/29/2021 M3.0 INCH LA PLATA CO COCORAHS
COCORAHS STATION CO-LP-26 HESPERUS 13.3SSW.
0700 AM SNOW 4 NNW KLINE 37.18N 108.15W
12/29/2021 M2.9 INCH LA PLATA CO COCORAHS
COCORAHS STATION CO-LP-83 HESPERUS 9.8SW.
0600 AM SNOW 1 NW AVON 39.67N 106.55W
12/29/2021 M2.5 INCH EAGLE CO CO-OP OBSERVER
CO-OP OBSERVER STATION AVNC2 AVON 2N.
0700 AM SNOW 2 W PAGOSA SPRINGS 37.27N 107.06W
12/29/2021 M2.4 INCH ARCHULETA CO COCORAHS
COCORAHS STATION CO-AU-28 PAGOSA SPRINGS
2.5W.
0700 AM SNOW 2 SSW GYPSUM 39.62N 106.96W
12/29/2021 M2.3 INCH EAGLE CO COCORAHS
COCORAHS STATION CO-EG-29 GYPSUM 1.9SSW.
0800 AM SNOW 4 NW REDMESA 37.14N 108.23W
12/29/2021 M2.3 INCH LA PLATA CO COCORAHS
COCORAHS STATION CO-LP-70 REDMESA 4.2NW.
0700 AM SNOW 4 E CATTLE CREEK 39.46N 107.18W
12/29/2021 M2.0 INCH GARFIELD CO COCORAHS
COCORAHS STATION CO-GF-49 CARBONDALE 4.6NNE.
0700 AM SNOW 4 NW MACK 39.26N 108.93W
12/29/2021 M2.0 INCH MESA CO COCORAHS
COCORAHS STATION CO-ME-24 MACK 5NW.
0700 AM SNOW 6 ESE CEDAREDGE 38.86N 107.83W
12/29/2021 M1.8 INCH DELTA CO COCORAHS
COCORAHS STATION CO-DL-26 HOTCHKISS 7.1WNW.
0700 AM SNOW 1 W EDWARDS 39.65N 106.62W
12/29/2021 M1.8 INCH EAGLE CO COCORAHS
COCORAHS STATION CO-EG-3 EDWARDS 1.3WNW.
0700 AM SNOW EDWARDS 39.65N 106.59W
12/29/2021 M1.7 INCH EAGLE CO COCORAHS
COCORAHS STATION CO-EG-52 EDWARDS 0.5 E.
0800 AM SNOW 2 WSW GUNNISON 38.53N 106.97W
12/29/2021 M1.7 INCH GUNNISON CO CO-OP OBSERVER
CO-OP OBSERVER STATION GUNC2 GUNNISON.
0800 AM SNOW 4 NNE POWDERHORN 38.34N 107.09W
12/29/2021 M1.7 INCH GUNNISON CO COCORAHS
COCORAHS STATION CO-GN-58 POWDERHORN 4.4NNE.
0700 AM SNOW GUNNISON 38.55N 106.93W
12/29/2021 M1.5 INCH GUNNISON CO COCORAHS
COCORAHS STATION CO-GN-68 GUNNISON 0.2 NW.
0714 AM SNOW OURAY 38.03N 107.67W
12/29/2021 M1.5 INCH OURAY CO COCORAHS
COCORAHS STATION CO-OR-2 OURAY 0.23NNW.
0800 AM SNOW 1 E CLIFTON 39.08N 108.44W
12/29/2021 M1.5 INCH MESA CO COCORAHS
COCORAHS STATION CO-ME-153 CLIFTON 1.2 E.
0830 AM SNOW 2 SSE PAONIA 38.84N 107.57W
12/29/2021 M1.5 INCH DELTA CO COCORAHS
COCORAHS STATION CO-DL-25 PAONIA 2.1SSE.
0333 PM SNOW 1 SSE REDLANDS 39.07N 108.64W
12/29/2021 E1.2 INCH MESA CO NWS EMPLOYEE
STORM TOTAL 6.1 IN.
0730 AM SNOW 1 N FRUITVALE 39.10N 108.48W
12/29/2021 M1.0 INCH MESA CO COCORAHS
COCORAHS STATION CO-ME-118 FRUITVALE.
1000 AM SNOW 8 SE PARLIN 38.42N 106.62W
12/29/2021 M1.0 INCH GUNNISON CO COCORAHS
COCORAHS STATION CO-GN-49 DOYLEVILLE 2.1W.
&&Winter Storm, Elkhead and Park Mountains
- When
- December 29, 6:00 PM MST to December 31, 11:59 PM MST
- Where
- Elkhead and Park Mountains forecast zone
- Reported by
- SNOTEL
- Coordinates
- 40.552, -107.599 (the zone’s center; the record gives no point)
Generally 8 to 18 inches of snow fell across the area with locally higher amounts of up to 2 feet estimated at the Lost Dog SNOTEL site. Winds gusted up to 50 mph.
Winter Storm, West Elk and Sawatch Mountains
- When
- December 29, 7:00 PM MST to December 31, 9:00 PM MST
- Where
- West Elk and Sawatch Mountains forecast zone
- Reported by
- CoCoRaHS
- Coordinates
- 38.643, -107.721 (the zone’s center; the record gives no point)
Generally 1 to 2 feet of snow fell across the area with locally higher amounts of up to 51 inches estimated at the Schofield Pass SNOTEL site.
Winter Weather, Southwestern San Juan Mountains
- When
- December 29, 7:00 PM MST to December 31, 11:59 PM MST
- Where
- Southwestern San Juan Mountains forecast zone
- Reported by
- CoCoRaHS
- Coordinates
- 37.594, -107.912 (the zone’s center; the record gives no point)
Generally 10 to 19 inches of snow fell across the area.
Winter Storm, Grand and Battlement Mesas
- When
- December 29, 10:00 PM MST to December 31, 8:00 PM MST
- Where
- Grand and Battlement Mesas forecast zone
- Reported by
- CoCoRaHS
- Coordinates
- 39.159, -108.078 (the zone’s center; the record gives no point)
Generally 10 to 20 inches of snow fell across the area with locally higher amounts of up to 44 inches estimated at the Park Reservoir SNOTEL site.
Winter Storm, Roan and Tavaputs Plateaus
- When
- December 29, 11:00 PM MST to December 31, 11:59 PM MST
- Where
- Roan and Tavaputs Plateaus forecast zone
- Reported by
- Department of Highways
- Coordinates
- 39.532, -108.196 (the zone’s center; the record gives no point)
The Colorado Department of Transportation measured 16 inches of snow at Douglas Pass with plenty of blowing and drifting snow.
Winter Weather, Gore and Elk Mountains/Central Mountain Valleys
- When
- December 30, 12:00 AM MST to December 31, 11:59 PM MST
- Where
- Gore and Elk Mountains/Central Mountain Valleys forecast zone
- Reported by
- CoCoRaHS
- Coordinates
- 39.481, -107.172 (the zone’s center; the record gives no point)
Generally 10 to 12 inches of snow fell across the area with 4 to 8 inches reported at elevations below 8000 feet. Winds gusted up to 50 mph.
Winter Storm, Uncompahgre Plateau and Dallas Divide
- When
- December 30, 12:00 AM MST to December 31, 11:59 PM MST
- Where
- Uncompahgre Plateau and Dallas Divide forecast zone
- Reported by
- CoCoRaHS
- Coordinates
- 38.488, -108.155 (the zone’s center; the record gives no point)
Generally 18 to 40 inches of snow fell on the southern end of the zone with 8 to 18 inches reported on the north side. Winds gusted up to 50 mph.
Winter Storm, Flattop Mountains
- When
- December 30, 1:00 AM MST to December 31, 11:59 PM MST
- Where
- Flattop Mountains forecast zone
- Reported by
- SNOTEL
- Coordinates
- 40.062, -107.603 (the zone’s center; the record gives no point)
Generally 15 to 20 inches of snow fell across the area. Winds gusted up to 55 mph.
Winter Weather, Northwestern San Juan Mountains
- When
- December 30, 3:00 AM MST to December 31, 11:59 PM MST
- Where
- Northwestern San Juan Mountains forecast zone
- Reported by
- COOP Observer
- Coordinates
- 38.210, -107.755 (the zone’s center; the record gives no point)
Generally 5 to 8 inches of snow fell across the area. Winds gusted up to 50 mph.
Winter Storm, Central Colorado River Basin
- When
- December 30, 4:30 PM MST to December 31, 11:59 PM MST
- Where
- Central Colorado River Basin forecast zone
- Reported by
- CoCoRaHS
- Coordinates
- 39.481, -107.172 (the zone’s center; the record gives no point)
Generally 4 to 8 inches of snow fell across the area with locally higher amounts of up to 12 inches measured east-southeast of Gypsum.
Winter Weather, San Juan River Basin
- When
- December 30, 7:15 PM MST to December 31, 11:59 PM MST
- Where
- San Juan River Basin forecast zone
- Reported by
- CoCoRaHS
- Coordinates
- 37.194, -107.048 (the zone’s center; the record gives no point)
Generally 2 to 4 inches of snow fell across the area.
Winter Weather, Animas River Basin
- When
- December 30, 9:57 PM MST to December 31, 11:59 PM MST
- Where
- Animas River Basin forecast zone
- Reported by
- CoCoRaHS
- Coordinates
- 37.287, -107.843 (the zone’s center; the record gives no point)
Generally 2 to 4 inches of snow fell across the area.
Winter Storm, Central Yampa River Basin
- When
- December 30, 10:00 PM MST to December 31, 7:00 PM MST
- Where
- Central Yampa River Basin forecast zone
- Reported by
- COOP Observer
- Coordinates
- 40.361, -107.805 (the zone’s center; the record gives no point)
The Cooperative Observer in Hayden measured 10 inches of snow. Winds gusted up to 40 mph.
Winter Storm, Debeque to Silt Corridor
- When
- December 30, 11:00 PM MST to December 31, 11:59 PM MST
- Where
- Debeque to Silt Corridor forecast zone
- Reported by
- CoCoRaHS
- Coordinates
- 39.308, -108.185 (the zone’s center; the record gives no point)
Generally 4 to 8 inches of snow fell across the area. Winds gusted up to 34 mph.
Winter Weather, Upper Gunnison River Valley
- When
- December 30, 11:00 PM MST to December 31, 11:59 PM MST
- Where
- Upper Gunnison River Valley forecast zone
- Reported by
- COOP Observer
- Coordinates
- 38.535, -107.650 (the zone’s center; the record gives no point)
Generally 3 to 9 inches of snow fell across the area with locally higher amounts near a foot estimated at Cerro Summit.
Winter Storm, Lower Yampa River Basin
- When
- December 31, 2:30 AM MST to 4:00 PM MST
- Where
- Lower Yampa River Basin forecast zone
- Reported by
- CoCoRaHS
- Coordinates
- 40.066, -108.109 (the zone’s center; the record gives no point)
Generally 3 to 6 inches of snow fell across the area with up to 8 inches reported in Rangely.
Winter Weather, Paradox Valley / Lower Dolores River Basin
- When
- December 31, 3:00 AM MST to 11:59 PM MST
- Where
- Paradox Valley / Lower Dolores River Basin forecast zone
- Reported by
- CoCoRaHS
- Coordinates
- 38.294, -108.414 (the zone’s center; the record gives no point)
Generally 2 to 4 inches of snow fell across the area. Winds gusted up to 35 mph.
Winter Storm, Grand Valley
- When
- December 31, 4:00 AM MST to 7:00 PM MST
- Where
- Grand Valley forecast zone
- Reported by
- CoCoRaHS
- Coordinates
- 39.308, -108.185 (the zone’s center; the record gives no point)
Generally 3 to 8 inches of snow fell across the area with up to 9 inches measured in the Redlands.
Winter Storm, Central Gunnison and Uncompahgre River Basin
- When
- December 31, 4:30 PM MST to 11:59 PM MST
- Where
- Central Gunnison and Uncompahgre River Basin forecast zone
- Reported by
- CoCoRaHS
- Coordinates
- 38.737, -107.907 (the zone’s center; the record gives no point)
Generally 4 to 8 inches of snow fell across the area. Winds gusted up to 40 mph.
- Winter Storm
- A storm that brought snow, sleet or freezing rain at warning levels, usually over several hours or days.
- Winter Weather
- Snow, sleet or freezing rain below warning levels that still caused disruption, damage or casualties.
After NWS Directive 10-1605, the rules offices file Storm Data by.
- Tornadoes and Flash Flooding in Georgia, December 29 to 30, 2021$37,000 · EF1 · 53 events
- Tornadoes and Hail in Alabama, December 29 to 30, 2021EF1 · 17 events
- Tornado and Damaging Winds in Alabama, December 29, 2021$2,000 · EF1 · 5 events
- Cold in Minnesota, December 29 to 30, 202120 events
- Extreme Cold in North Dakota, December 29 to 30, 202118 events
- Winter Storm in Idaho, December 29 to 31, 202113 events
- High Wind in Wyoming, December 29 to 30, 202186 kt wind · 13 events
- Tornado in Georgia, December 29, 2021$15,000 · EF0 · 1 event
- High Wind in Wyoming, December 29 to 30, 202180 kt wind · 6 events
- Heavy Snow and Winter Weather in Wyoming, December 29 to 31, 20216 events
- Debris Flow and Winter Weather in California, December 29 to 30, 20215 events
- Heavy Snow in Idaho, December 29 to 31, 20215 events
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 990956, 990959, 990963, 990957, 990955, 990958, 990961, 990960, 990962, 990966, 990965, 990964, 990967, 990969, 990972, 990973, 990988, 990968, 990970.